How to Recognize a Phentermine Overdose (& Next Steps)

Phentermine is a prescription stimulant medication. All prescription drugs should be taken as prescribed to prevent a potentially fatal overdose, including phentermine.

 

Phentermine Abuse

Phentermine is a weight loss drug that suppresses appetite in people who are on a weight loss program to treat obesity. It is typically taken once a day when used as prescribed.

There is some concern about phentermine misuse, as some people may try to take more of the drug that is recommended to amplify their weight loss goals. They may also abuse the stimulant medication to achieve a high.

According to the National Institute on Drug Abuse (NIDA), more than 1 million people misused prescription stimulants in 2017.

NEED ADDICTION HELP? REQUEST A CALL FROM ONE OF OUR TREATMENT SPECIALISTS NOW. WE’RE AVAILABLE 24/7.

NEED ADDICTION HELP? REQUEST A CALL FROM ONE OF OUR TREATMENT SPECIALISTS NOW. WE’RE AVAILABLE 24/7.

What Are the Symptoms of a Phentermine Overdose?

The signs of a phentermine overdose will look similar to the symptoms of an overdose on other stimulant drugs.

  • Shortness of breath
  • Difficulty breathing
  • Loss of consciousness
  • Nausea
  • Vomiting
  • Increased blood pressure
  • Heart palpitations
  • Tremors
  • Chest pain
  • Seizures

Stimulant drugs tend to increase blood pressure and heart rate. An overdose of these drugs can cause dangerous increases in heart rate that could lead to a heart attack in the worst cases.

If you or anyone you are with experience any of these symptoms after taking phentermine, call 911 immediately. Let the medical professionals know about any medications that have been consumed.

What Dosage of Phentermine Can Lead to Overdose?

The exact dosage that will cause an overdose will vary. Some people may have a higher tolerance to the medication and may be able to take higher doses without problems.

For others with lower tolerance levels or those who have never taken the drug, the dose at which they begin to experience dangerous symptoms may be much lower.

Phentermine Overdose

Phentermine comes in doses of 30 mg tablets or 30.7 mg capsules. A typical daily dose of phentermine is 30.7 mg. When taken at this dose and as directed, phentermine should be safe for individuals who have a prescription for the medication.

Some people may try to take more of the drug to boost its weight loss effects or in an attempt to experience the high that can be associated with the use of prescription stimulants.

Taking more than the prescribed dose increases the chance for overdose. People may react in unexpected ways when they do not take the medication as prescribed.

Other Overdose Risks

Overdose risk increases when people ingest the drug in ways other than as intended, such as snorting, smoking or intravenously injecting the drug.

The risk for an overdose on phentermine also increases if you combine the drug with alcohol or other medications. Drug interactions are common in overdoses. Many people who die from fatal overdoses have more than one substance in their system.

The National Institute on Drug Abuse reports that there were 10,333 deaths involving psychostimulants in 2017. The number of these deaths that include a combination of an opioid drug has been steadily rising since 2014. Interactions between various medications can increase the chances that side effects will escalate and become uncontrollable.

For stimulant drugs like phentermine, taking the medication with other stimulant drugs that also increase heart rate can cause an escalation in the dangerous side effects of both substances. Using cocaine with phentermine, for example, increases the chance that the stimulating effects of both drugs will combine and cause a dangerous escalation in heart rate.

Conversely, using the drug with a depressant substance, such as alcohol or opioids, can cause an unsafe drop in respiratory rate. When a stimulant speeds up your body and increases the need for more oxygen in the blood, and a depressant slows down the delivery of oxygen in the blood, the combination can cause respiratory distress as the body can’t obtain the oxygen it needs. This increases the risk that a person will stop breathing if they overdose on this combination of drugs.

Ready to get help?Let's get started now

Let our treatment experts call you today.

Next Steps

It is strongly advised to call immediately call 911 if the person you are with complains of or shows signs of a phentermine overdose.

If appropriate, you can provide first aid measures to the person in medical distress.

If someone has stopped breathing during a phentermine overdose, administer CPR until paramedics arrive. The Red Cross has information online about the steps of providing CPR in the event that someone stops breathing.

Do not induce vomiting unless directed to do so by a paramedic or other emergency personnel.

If the person is still breathing and conscious, guide them through taking deep breaths to slow their heart rate down. Offer a cold compress to bring their temperature down if they are sweating and overheated.

Always follow the instructions of the 911 operator or paramedics. Provide as much information as possible about the person experiencing the overdose, including what they took and at what dosage levels, if known.

Overdoses can be treated, and time is of the essence. Many lives can be saved when medical attention is received quickly. The longer a person goes without medical care, the higher the chances that an overdose will result in death.

Always make calling for medical attention a top priority if an overdose is suspected.

To learn more about your options for treatment, call the addiction specialists at The Palm Beach Institute at (855) 960-5456 today.